Alert archive / Kansas / Special Weather Statements in 2014

Special Weather Statement, NWS Wichita, KS

August 22, 2014Russell County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 22, 2014, 7:21 PM CDT for Russell County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 7:21 PM CDT (00:21 UTC)
Expired
Aug 22, 2014, 7:45 PM CDT
In force
24 min
Issued by
NWS Wichita, KS

County Russell County, KS

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 836 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
836 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2313 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WWUS83 KICT 230021
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT FRI AUG 22 2014

KSZ032-230045-
RUSSELL-
721 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF VICTORIA...OR 15
  MILES WEST OF RUSSELL...MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARADISE.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3914 9904 3914 9896 3914 9892 3888 9893
      3889 9904
TIME...MOT...LOC 0021Z 194DEG 24KT 3896 9911

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:35 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 22, 6:35 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT FRI AUG 22 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 329 PM CDT FRI AUG 22 2014

SCATTERED THUNDERSTORMS HAVE BEEN PRESENT ACROSS CENTRAL AND
EASTERN KANSAS THROUGH THE DAY TODAY. ELSEWHERE ACROSS SOUTHERN
KANSAS TEMPERATURES HAVE SOARED INTO THE UPPER 90S AND LOW 100S
WITH HEAT INDICES NEAR AND EXCEEDING 105 ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. TEMPERATURES ARE COOLER NORTH OF THE BOUNDARY
THAT BISECTS THE CENTRAL PART OF THE STATE.

BILLINGS WRIGHT

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 329 PM CDT FRI AUG 22 2014

HEAT INDICES HAVE REACHED BETWEEN 103 AND 109 THIS AFTERNOON
ACROSS MUCH OF THE AREA AND A HEAT ADVISORY HAS BEEN ISSUED.

THE NEXT WAVE THAT IMPACTS THE REGION IS OVER THE FOUR CORNERS AND
WILL LIFT NORTHEAST ACROSS THE AREA. IN RESPONSE TO THIS WAVE A
SURFACE LOW WILL DEVELOP ACROSS EASTERN COLORADO AND WESTERN
KANSAS AND TRACK NORTHWARD OVER NEBRASKA AS THE WAVE LIFTS OVER
THE NORTHERN PLAINS. AS THE WAVE ROTATES IT WILL INFLUENCE THE
AREA A COUPLE OF TIMES. THE TRACK OF THE SURFACE LOW WILL PROVIDE
PRECIPITATION CHANCES FOR WESTERN KANSAS AND NEBRASKA...WITH
LIMITED CHANCES OVER CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THE
WEEKEND. THERE COULD BE SOME CHANCES FOR PRECIPITATION TONIGHT
ACROSS CENTRAL KANSAS ALONG THE WARM FRONT...BUT FEEL BETTER
CHANCES WILL BE FURTHER NORTH INTO NEBRASKA BY LATE EVENING.
ANOTHER CHANCE WILL BE PRESENT OVER CENTRAL KANSAS LATE SATURDAY
AFTERNOON...BUT CONFIDENCE IS LOW. A SURFACE BOUNDARY WILL STALL
OUT FROM THE EARLIER WAVE OVER SOUTHERN NEBRASKA INTO NORTH
CENTRAL AND NORTHWEST KANSAS. AREAS NORTH OF THE BOUNDARY WILL
HAVE HIGHER CHANCES FOR PRECIPITATION.

TEMPERATURES WILL REMAIN HOT THROUGH THE WEEKEND WITH HIGHS IN THE
90S AND NEAR TO JUST EXCEEDING 100.

BILLINGS WRIGHT

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 329 PM CDT FRI AUG 22 2014

CURRENTLY THE FORECAST LOOKS TO COOL DOWN SOME FOR THE EXTENDED AS
A POSITIVELY TILTED TROUGH MOVES ACROSS THE AREA. THE TIMING IS
QUESTIONABLE AMONGST THE GUIDANCE...BUT PRECIPITATION CHANCES AND
THE COOL DOWN CHANCES INCREASE BY TUESDAY NIGHT INTO WEDNESDAY.
THE ECMWF LINGERS THE BOUNDARY AND THUS PRECIPITATION AROUND
LONGER THAN THE GFS...SO THERE IS UNCERTAINTY IN THE LONGEVITY OF
THE PRECIPITATION. DESPITE THE TIMING UNCERTAINTY THE SYSTEM
SHOULD EXIT TO THE EAST BY FRIDAY AND THE BEGINNING OF LABOR DAY
WEEKEND LOOKS DRY AND SLIGHTLY COOLER.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 635 PM CDT FRI AUG 22 2014

VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
DIURNALLY DRIVEN CONVECTION WILL CONTINUE MOVING NORTH ACROSS
CENTRAL KANSAS THROUGH SUNSET. OTHERWISE FOCUS FOR MORE ORGANIZED
STORMS OVERNIGHT ARE EXPECTED TO RESIDE ACROSS WESTERN AND FAR
NORTHERN KANSAS INTO SOUTHERN NEBRASKA. GUSTY SOUTHERLY SURFACE
WINDS WILL PREVAIL ON SATURDAY WITH CHANCES FOR CONVECTION MORE
REMOTE.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    75 100  74  99 /  20  10  10  10
HUTCHINSON      75 100  73  98 /  20  10  20  20
NEWTON          75  99  74  99 /  20  10  20  20
ELDORADO        75 100  75  99 /  20  10  10  10
WINFIELD-KWLD   75 100  74 100 /  10  10   0  10
RUSSELL         73  98  73  94 /  30  20  20  20
GREAT BEND      72  99  73  95 /  30  20  20  20
SALINA          74  99  74  97 /  20  10  20  20
MCPHERSON       74  99  73  98 /  20  10  20  20
COFFEYVILLE     74  99  73  99 /  10  10   0   0
CHANUTE         74  99  73  99 /  20  10   0   0
IOLA            74  99  73  99 /  20  10   0   0
PARSONS-KPPF    74  99  73  99 /  10  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ049-051>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Aug 22, 4:01 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT FRI AUG 22 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
401 PM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HIT-OR-MISS ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WITH GUSTY
WINDS AND HEAVY DOWNPOURS ARE POSSIBLE AREAWIDE THROUGH THE
AFTERNOON AND EARLY EVENING. THERE WILL BE ANOTHER CHANCE OVER
WESTERN...CENTRAL AND NORTHERN KANSAS FROM THIS EVENING INTO THE
OVERNIGHT HOURS...AFFECTING LOCATIONS MAINLY NORTHWEST OF A LYONS
TO SALINA LINE.

AFTERNOON HEAT INDICES ARE BETWEEN 103 AND 109 ACROSS MUCH OF
THE AREA. BE CAUTIOUS IF YOU MUST BE OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES FROM 100 TO 105 ARE LIKELY ACROSS THE ENTIRE REGION
FOR THE WEEKEND.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY NIGHT THROUGH THURSDAY.
THE BETTER CHANCES OF MORE WIDESPREAD THUNDERSTORMS SHOULD OCCUR
ON TUESDAY NIGHT AND WEDNESDAY AND POSSIBLY INTO THURSDAY. STRONG
THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH GUSTY WINDS AND SMALL
HAIL AS THE MAIN RISK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS WRIGHT

In the hours before

Local storm report, Aug 22, 5:29 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 WSW ARLINGTON         37.88N 98.23W
08/22/2014                   RENO               KS   LAW ENFORCEMENT

            TRACTOR TRAILER BLOWN OVER ON K-61.

&&

KED
Special weather statement, Aug 22, 5:44 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT FRI AUG 22 2014

KSZ067-222315-
RENO-
544 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 615 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  HUTCHINSON TO 6 MILES NORTH OF PENALOSA...MOVING NORTHEAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BUHLER...ARLINGTON...ABBYVILLE...PARTRIDGE...NICKERSON...LANGDON...
  PLEVNA AND WILLOWBROOK.

SMALL HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3818 9826 3818 9822 3816 9821 3816 9815
      3818 9814 3818 9770 3774 9770 3773 9846
TIME...MOT...LOC 2244Z 225DEG 28KT 3812 9786 3780 9828

LAWSON
Local storm report, Aug 22, 5:48 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     HUTCHINSON              38.07N 97.91W
08/22/2014  E50 MPH          RENO               KS   EMERGENCY MNGR

            EMERGENCY MANAGER ESTIMATES A GUST OF 50 MPH JUST SOUTH
            OF THE COURTHOUSE.

&&

VJP
Special weather statement, Aug 22, 6:15 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CDT FRI AUG 22 2014

KSZ067-068-222345-
HARVEY-RENO-
615 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUHLER TO
  PRETTY PRAIRIE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAVEN...BURRTON AND YODER.

SMALL HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3817 9801 3817 9759 3791 9767 3791 9770
      3779 9770 3774 9771 3774 9815
TIME...MOT...LOC 2315Z 212DEG 27KT 3819 9769 3784 9794

LAWSON
Local storm report, Aug 22, 6:21 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     7 E HUTCHINSON          38.07N 97.79W
08/22/2014                   RENO               KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS MULTIPLE POWER LINES DOWN ON
            U.S. HIGHWAY 50. TIME IS BASED ON REPORT OF WIND GUST IN
            PROXIMITY.

&&

VJP
Special weather statement, Aug 22, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
721 PM CDT FRI AUG 22 2014

KSZ032-230045-
RUSSELL-
721 PM CDT FRI AUG 22 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 745 PM CDT

* AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF VICTORIA...OR 15
  MILES WEST OF RUSSELL...MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PARADISE.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3914 9904 3914 9896 3914 9892 3888 9893
      3889 9904
TIME...MOT...LOC 0021Z 194DEG 24KT 3896 9911

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:25 PM CDTSpecial Weather StatementICTLincoln35 min
Aug 22, 7:31 PM CDTSevere Thunderstorm WarningICTRussell44 min
Aug 22, 7:48 PM CDTSpecial Weather StatementICTLincoln27 min
Aug 22, 8:14 PM CDTSpecial Weather StatementICTRussell31 min
Aug 22, 8:25 PM CDTSpecial Weather StatementICTLincoln35 min
Aug 22, 8:47 PM CDTSpecial Weather StatementICTLincoln28 min

Nearby

Special Weather Statements in Kansas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.